Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 31, 2017, 7:52 PM CDT for Pierce County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 7:52 PM CDT (00:52 UTC)
- Expired
- Jul 31, 2017, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WWUS83 KMPX 010052
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
752 PM CDT MON JUL 31 2017
MNZ078-010145-
Goodhue-
752 PM CDT MON JUL 31 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Portions of Goodhue County...
At 750 PM CDT...A shower with heavy rain and the potential for
localized flooding was located in the Red Wing area. The shower was
drifting very slowly north. The shower is expected to dissipate by 9
PM CDT.
LOCATIONS IMPACTED INCLUDE...
Red Wing, Wacouta and Frontenac State Park.
This includes U.S. Highway 61 between mile markers 85 and 90.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4450 9254 4457 9253 4457 9244 4455 9240
4448 9245
TIME...MOT...LOC 0050Z 180DEG 0KT 4454 9248
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:51 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 31, 3:51 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 351 PM CDT Mon Jul 31 2017 .SHORT TERM...(This evening through Tuesday) Issued at 348 PM CDT Mon Jul 31 2017 The region continues to be under the influence of high pressure centered over southern Lake Michigan. An uncapped airmass with close to 1000 J/kg MLCAPE is in place across eastern MN & western WI but with nothing in the way of organized forcing, expect any showers/thunderstorms that do develop to be isolated at best. Convection this afternoon will taper off this evening with the loss of diurnal heating with skies clearing & winds becoming calm tonight. Expect areas of fog to develop before sunrise across western Wisconsin, primarily along river valleys & other low-lying areas. A cold front currently draped across western ND & up into the Canadian Prairies will move across the area during the day tomorrow. Upper-level forcing with this front is weak & centered over far- northern MN so not expecting much in terms of convection, even with a moderately-unstable atmosphere in place. Most models have backed off on precipitation since this morning across central & southern Minnesota, with the Euro being a noticeable exception. Lowered PoPs across the area to account for this, except across the far- eastern CWA, with northwest Wisconsin looking to have the best combination of surface & upper-level forcing Tuesday afternoon. Slightly cooler & drier weather moves in behind the front, and continues into Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 348 PM CDT Mon Jul 31 2017 Northwest flow will continue to dominate the area into the foreseeable future. The highest impact system we are expecting is still in the Wednesday night/Thursday timeframe, though there looks to be no severe weather with it and only a good soaking rain. We will start the long term Wednesday in a lull between Tuesday's weak front and the strong system expected to really start impacting our area Wednesday night. Still a good deal of spread in the models in terms of the track of this system, but there are similarities in terms of the synoptic setup. The wave of interest is currently in northern BC and will head this direction in the northwest flow. It will have a large positive tilt coming across the Dakotas, but will take on an increasingly neutral tilt as divergence aloft increases between a jet streak coming out of the Canadian Rockies down toward Iowa and another W-E jet streak to our northeast up in northern Ontario, near James Bay. The NAM was a pretty extreme northern outlier and was not followed much with this forecast, instead we went the route of more consistency with a general GFS/ECMWF blend, which has the heaviest QPF falling from central/southern MN into northern WI. The forcing with this system will have a decidedly fall feel to it, with strong fgen and isentropic lift the primary driver of precip, so not anticipating any extreme rainfall rates. Instead, we'll have potential to see 2" amounts, but falling over a 6-10 hour period as opposed to a couple of hours. For QPF, we did not go quite as high as what WPC has given the more transient nature of the forcing expected, but we did boost the central region blend some as it was basically half of what WPC has. Behind this system, it's looking like endless northwest flow. This will result in very pleasant temperatures for the "dog days of summer", with highs in the 70s and lows in the 50s through the weekend, which would have us running 5-10 degrees below normal. Precip chances will be tied to the passage of shortwaves in the northwest flow and will be primarily diurnally driven given cool temperatures expected aloft. Saturday looks to offer us our best shot at seeing showers as the GFS/ECMWF/Canadian all show a shortwave working across the upper MS Valley. There had been hope that we would see some modification in the temperatures next week, but the 12z GFS and ECMWF both now show a seasonably strong cold front dropping across the area early next week, with h85 temps by the middle of next week down around 5C, so may be a relatively cool first 10 days to August. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 31 2017 VFR conditions expected to prevail at area terminals with light southerly winds through the afternoon. A chance exists for isolated showers to develop this afternoon primarily across eastern MN & western WI. Confidence is low on any of these showers actually impacting a terminal so have left out any mention of precipitation. Clearing skies overnight may result in fog development at RNH & EAU towards sunrise tomorrow. A weak frontal boundary moves through the area tomorrow bringing another chance for scattered showers, but confidence in their coverage is low at this point. KMSP... an isolated shower or two this afternoon may develop in the Twin Cities metro, but not expecting any to enter the vicinity of the airfield. /OUTLOOK FOR KMSP/ TUE...VFR. TSRA possible. Wind SW bcmg NW at 5-10 kts. WED...VFR with MVFR/TSRA possible. Wind NW at 10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...MPG AVIATION...ETA
Hazardous weather outlook, Jul 31, 2:49 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 249 PM CDT Mon Jul 31 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 012000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 249 PM CDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across eastern Minnesota & western Wisconsin this afternoon. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to widely scattered thunderstorms are possible Tuesday through Thursday. A potential for heavy rainfall exists from Wednesday night into Thursday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 7:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
752 PM CDT MON JUL 31 2017
MNZ078-010145-
Goodhue-
752 PM CDT MON JUL 31 2017
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
Portions of Goodhue County...
At 750 PM CDT...A shower with heavy rain and the potential for
localized flooding was located in the Red Wing area. The shower was
drifting very slowly north. The shower is expected to dissipate by 9
PM CDT.
LOCATIONS IMPACTED INCLUDE...
Red Wing, Wacouta and Frontenac State Park.
This includes U.S. Highway 61 between mile markers 85 and 90.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 4450 9254 4457 9253 4457 9244 4455 9240
4448 9245
TIME...MOT...LOC 0050Z 180DEG 0KT 4454 9248The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:55 PM CDT | Special Weather Statement | MPX | Rice | 35 min |
| Aug 1, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele | 23 min |
| Aug 1, 5:21 PM CDT | Special Weather Statement | MPX | Blue Earth | 24 min |
| Aug 1, 5:23 PM CDT | Special Weather Statement | MPX | Steele | 37 min |
| Aug 1, 6:45 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 45 min |
| Aug 1, 5:36 PM CDT | Special Weather Statement | MPX | Pepin | 24 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.